Utah, 2005Avalanche and Flooding in Utah, January 7 to 12, 2005
January 7 to 12, 2005 · NWS SLC · 15 events in 8 counties and zones
A stalled storm system just off the southern California coast was able to tap abundant tropical moisture from the central Equatorial Pacific Ocean and dump copious amounts of rain and wet snow on many portions of Utah. The relatively warm air ahead of the storm raised snow levels and rain fell on an already deep snowpack and resulted in the second costliest natural disaster in state history.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 6
- Property damage
- $300 million
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled storm system just off the southern California coast was able to tap abundant tropical moisture from the central Equatorial Pacific Ocean and dump copious amounts of rain and wet snow on many portions of Utah. The relatively warm air ahead of the storm raised snow levels and rain fell on an already deep snowpack and resulted in the second costliest natural disaster in state history. An estimated $300 million in damage was reported from flooding along the Santa Clara and Virgin Rivers in Washington County. One man was killed in the flooding near Quail Creek Reservior and three people perished in avalanches. The Virgin River water level reached a 25-year high and the Santa Clara River rose above any previously recorded level. 30 homes were destroyed as the Santa Clara changed course and cut through a portion of the community. Approximately 20 more homes were significantly damaged during this record flood event. This storm system also brought heavy and wet snowfall to elevations above 8000 feet. Many avalanches occurred throughout the state following the storm. A large avalanche killed a snowboarder in Ephraim Canyon. East of Mount Pleasant, a slide took the life of a snowmobiler. Some of the higher snowfall and water equivalent totals include: Cedar Breaks 70" and 10.70" water, Kolob-Zion Park 60" and 8.70, Alta 58 and 9.13, Solitude 55 and 9.71, Brian Head 51, Laketown 47 and 3.67, Snowbird 32 and 5.46, Randolph 32 and 2.18, The Canyons 31 and 3.55, Long Valley
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 7, 10:40 AM MST, 3 hours 20 minutes earlier.
Area forecast discussion, Jan 7, 10:40 AM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1040 AM MST FRI JAN 7 2005
.SYNOPSIS...THE STRONG WEST SOUTHWEST FLOW ALOFT WILL BRING A
SERIES OF FAST MOVING WEATHER DISTURBANCES ACROSS UTAH TONIGHT AND
ON THROUGH THE WEEKEND.
&&
.DISCUSSION...COLD CORE UPPER LOW TO REMAIN PARKED ALONG THE PACIFIC
NW COAST ON THROUGH THE WEEKEND. THIS STATIC POSITION OF THE UPPER
LOW WILL RESULT IN A VERY STRONG AND RATHER MOIST WEST-SW FLOW ACROSS
THE GREAT BASIN THROUGH THE WEEKEND. A NUMBER OF EMBEDDED WEAK
SHORTWAVES WILL ALSO BRING PRECIP TO THE MOUNTAINS...WITH PERIODIC
EVENTS TO MANY VALLEY LOCATIONS.
THE FIRST SHORTWAVE TO AFFECT THE FORECAST AREA CURRENTLY ALONG THE
CNTRL CA COAST. BAROCLINIC LEAF AHEAD OF THIS FEATURE ACROSS NV
WILL SPREAD QUICKLY ACROSS UTAH BY EARLY AFTERNOON. PRECIP SO FAR
HAS REMAINED FAIRLY CLOSE TO THE VORTICITY MAX...EXTENDING INTO WRN
NV LATE THIS MORNING. ONSET OF PRECIP OVER WRN UTAH WILL BE
DELAYED UNTIL LATE AFTERNOON/EARLY EVENING...AND THEN PRIMARILY OVER
THE HIGH COUNTRY.
HIGH WIND WARNING FOR THE WRN VALLEYS MAY...REPEAT MAY...BE A BIT
PREMATURE. CLEARLY THE WINDS ALOFT NEAR 700 MB AND THE SURFACE
GRADIENT BECOME FAVORABLE LATER THIS AFTERNOON. HOWEVER...HIGH
WIND EVENTS TEND TO OCCUR MORE OFTEN WHEN CYCLOGENESIS IS OCCURRING
OVER ERN NV. THAT NOT BEING THE CASE...WOULD THINK THAT THIS EVENT
WILL END UP AS A SOLID WIND ADVISORY EVENT. WITH THIS ALL SAID...
WILL KEEP THE HIGH WIND WARNING GOING FOR THE W/CNTRL AND FAR NW
VALLEYS ON THE POSSIBILITY THAT STRONG GUSTS WILL DEVELOP. THE
REMAINDER OF THE WARNING WILL BE REPLACED WITH A WIND ADVISORY.
THE WINTER STORM WARNINGS FOR THE MOUNTAINS LOOK GOOD THROUGH AT
LEAST SUNDAY. SNOW AMOUNTS PROBABLY WONT BE SPECTACULAR OUTSIDE
OF FAVORED EXPOSURES...BUT THE STRONG WINDS WILL MAKE FOR HAZARDOUS
CONDITIONS. SNOW/BLOWING SNOW ADVISORIES FOR THE HIGHER VALLEYS
AND FOR SW WYOMING ALSO LOOK GOOD...THOUGH SOME CONCERN THAT SOME OF
THE POPULATED MOUNTAIN VALLEY LOCATIONS THRIVE IN THIS TYPE OF
PATTERN.
ONE LAST ENERGETIC SYSTEM TO MOVE THROUGH EARLY NEXT WEEK AS THE
PACIFIC NW LOW MOVES EAST THROUGH THE SRN/CNTRL GREAT BASIN. AFTER
THAT THE MEDIUM RANGE GUIDANCE BUILDS A STRONG RIDGE JUST OFF THE
COAST. THIS RIDGE POSITION COULD FORCE MOST THE ENERGY IN THE NW
FLOW OVER THE REGION EAST OF THE DIVIDE...BRING AN END TO
SIGNIFICANT SNOW ACROSS THE FORECAST AREA.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING ALL MOUNTAINS TODAY THRU SATURDAY NIGHT.
HIGH WIND WARNING THROUGH THIS EVENING FOR THE W/CNTRL AND
FAR NW UT VALLEYS.
WIND ADVISORY THROUGH THIS EVENING WASATCH FRONT...SANPETE AND
SEVIER VALLEYS...SOUTHWEST VALLEYS.
SNOW AND BLOWING SNOW ADVISORY WASATCH VALLEYS LATE THIS
AFTERNOON THROUGH TONIGHT.
SNOW ADVISORY CACHE VALLEY...EASTERN AND SOUTH CNETRAL VALLEYS
TONIGHT.
WY...SNOW AND BLOWING SNOW ADVISORY TONIGHT.
ID...WINTER STORM WARNING THIS AFTERNOON THRU SAT NIGHT FOR MTN ZONE
ID25.
&&
CONGERHazardous weather outlook, Jan 7, 6:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MST FRI JAN 7 2005
IDZ024-025-UTZ001>021-WYZ021-081300-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
600 AM MST FRI JAN 7 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING.
.DAY ONE... TODAY
STRONG WINDS WILL DEVELOP TODAY ACROSS THE WESTERN VALLEYS OF UTAH.
THIS WIND COULD CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW AS WELL.
SEE THE LATEST SLCNPWSLC PRODUCTS FOR THE DETAILS.
SNOW WILL DEVELOP OVER THE REGION THIS AFTERNOON AND CONTINUE THIS
EVENING. WIND WILL CAUSE MORE BLOWING AND DRIFTING SNOW TONIGHT OVER
MUCH OF THE AREA. SIGNIFICANT SNOWFALL IS EXPECTED ESPECIALLY IN
SOUTHWEST UTAH MOUNTAINS. SEE THE LATEST SLCWSWSLC FOR DETAILS.
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
STRONG WINDS WILL CONTINUE ON SATURDAY AND MORE SNOW IS EXPECTED TO
CONTINUE INTO SUNDAY. WIND AND SNOW IS EXPECTED TO PERSIST INTO
MONDAY AND TUESDAY. SIGNIFICANT SNOWFALL IS EXPECTED OVER THE HIGHER
TERRAIN. SEE THE LATEST WINTER WEATHER AND WIND STATEMENTS...
SLCWSWSLC AND SLCNPWSLC...FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.
Event by event
6 heavy snow, 6 strong wind, 2 flood, 1 avalanche. Local standard time, as filed.
Heavy Snow, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver
- When
- January 7, 2:00 PM MST to January 12, 3:00 AM MST
- Where
- X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
- Reported by
- TRAINED SPOTTER
Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete
- When
- January 7, 2:00 PM MST to January 12, 3:00 AM MST
- Where
- W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
- Reported by
- TRAINED SPOTTER
Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder
- When
- January 7, 2:00 PM MST to January 12, 3:00 AM MST
- Where
- Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
- Reported by
- TRAINED SPOTTER
Heavy Snow, Nw Cache
- When
- January 7, 2:00 PM MST to January 12, 3:00 AM MST
- Where
- Nw Cache forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
Heavy Snow, Ne Box Elder T X Ne/W Weber/Davis
- When
- January 7, 2:00 PM MST to January 12, 3:00 AM MST
- Where
- Ne Box Elder T X Ne/W Weber/Davis forecast zone
- Reported by
- TRAINED SPOTTER
Heavy Snow, W Salt Lake T X W/E Toole T X E
- When
- January 7, 2:00 PM MST to January 12, 3:00 AM MST
- Where
- W Salt Lake T X W/E Toole T X E forecast zone
- Reported by
- TRAINED SPOTTER
Avalanche, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver
- When
- January 8, 9:00 AM MST to 9:30 AM MST
- Where
- X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- PARK/FOREST SERVICE
Strong Wind, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete
- When
- January 8, 4:00 PM MST to 8:00 PM MST
- Where
- W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
- Measured
- 99 kt (114 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
Strong Wind, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder
- When
- January 8, 4:00 PM MST to 8:00 PM MST
- Where
- Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
- Measured
- 94 kt (108 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
Strong Wind, W Salt Lake T X W/E Toole T X E
- When
- January 8, 4:00 PM MST to 8:00 PM MST
- Where
- W Salt Lake T X W/E Toole T X E forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
Strong Wind, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver
- When
- January 8, 4:00 PM MST to 8:00 PM MST
- Where
- X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
Strong Wind, Millard T X E/Juab T X E
- When
- January 8, 4:00 PM MST to 8:00 PM MST
- Where
- Millard T X E/Juab T X E forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $6,000
- Reported by
- AWOS,ASOS,MESONET,ETC
Strong Wind, Ne Box Elder T X Ne/W Weber/Davis
- When
- January 8, 4:00 PM MST to 8:00 PM MST
- Where
- Ne Box Elder T X Ne/W Weber/Davis forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
Flood, Sc Washington
- When
- January 10, 8:00 AM MST to January 11, 3:00 PM MST
- Where
- Sc Washington forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 6 direct, 0 indirect
- Property damage
- $300 million
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 38.967, -109.667
Flood, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver
- When
- January 10, 8:00 AM MST to January 11, 3:00 PM MST
- Where
- X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.850, -111.550
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Winter Storm in California, January 7 to 11, 200511 deaths · $210 million · 58 kt wind · 13 events
- Tornadoes and Damaging Winds in Mississippi, January 7, 2005$1.3 million · F2 · 12 events
- Heavy Rain in California, January 7 to 11, 2005$132 million · 4 events
- Winter Storm and Flood in California, January 7 to 10, 20051 death · 4 events
- Flooding in Kentucky, January 7 to 29, 2005$950,000 · 7 events
- Strong Wind in California, January 7, 20051 injured · $600,000 · 8 events
- High Wind and Strong Wind in California, January 7, 2005$545,000 · 65 kt wind · 5 events
- Winter Storm in California, January 7 to 8, 20053 injured · $135,000 · 2 events
- Heavy Snow in Washington, January 7, 2005$180,000 · 4 events
- Winter Storm in Ohio, January 7 to 8, 2005$100,000 · 1 event
- Strong Wind in California, January 7, 2005$50,000 · 65 kt wind · 1 event
- Heavy Snow in Oregon, January 7 to 9, 200531 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441384, 5441385, 5441386, 5441387, 5441388, 5441389, 5441398, 5441390, 5441391, 5441392, 5441393, 5441394, 5441395, 5441396, 5441397.